Alert archive / Wyoming / Flash Flood Warnings in 2023
Flash Flood Warning 27, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 8, 2023, 6:37 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2023, 6:37 PM MDT (00:37 UTC)
- Expired
- Jul 8, 2023, 8:14 PM MDT
- In force
- 97 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Goshen County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 181 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659
WGUS55 KCYS 090037
FFWCYS
WYC015-027-090330-
/O.NEW.KCYS.FF.W.0027.230709T0037Z-230709T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
637 PM MDT Sat Jul 8 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Southeastern Niobrara County in east central Wyoming...
Northern Goshen County in southeastern Wyoming...
* Until 930 PM MDT.
* At 636 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen from a thunderstorm earlier this afternoon. Flash
flooding is expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Lusk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4278 10412 4271 10415 4271 10420 4261 10420
4261 10449 4284 10458 4284 10433
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Trudel1 follow-up statement
815
WGUS75 KCYS 090214
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
814 PM MDT Sat Jul 8 2023
WYC015-027-090224-
/O.CAN.KCYS.FF.W.0027.000000T0000Z-230709T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niobrara WY-Goshen WY-
814 PM MDT Sat Jul 8 2023
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN NIOBRARA AND NORTHERN
GOSHEN COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4278 10412 4271 10415 4271 10420 4261 10420
4261 10449 4284 10458 4284 10433
$$
TrudelWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:29 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 8, 5:29 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 529 PM MDT Sat Jul 8 2023 .SHORT TERM...(This evening through Sunday night) Issued at 200 PM MDT Sat Jul 8 2023 Severe convection ongoing this afternoon. Concerns deal primarily with the severe convection today...followed by warmer/drier weather Sunday into next week. Currently...Convection developing along a line from Scottsbluff...northwest to Lusk this afternoon. Thinking maybe this is along an old outflow boundary line from this mornings convection. This area is also where skies cleared out early and SBCAPES are up near 2000J/KG. As the afternoon draws on...expecting low clouds to clear across southeast Wyoming with instability increasing to 2000 to 2500J/KG. 0-6km shear is definitely there with 40-45kts and mid level lapse rates 7-9C/KM. Looking like latest HRRR simulated radar is handling these storms pretty good. Storms moving from northwest to southeast and stay discrete across southeast Wyoming. So all modes of severe weather can be expected. Current 0-3km helicity across the southern Panhandle currently around 250 m2/s2...so this area would be the best area for tornado development. HRRR simulated radar shows storms continuing through 03Z this evening before decreasing in coverage and intensity. Much warmer and drier Sunday as upper high moves over the CWA. ECMWF/NAM showing a few storms down here across Laramie County and the south Laramie Range. Looking at afternoon highs climbing into the upper 70s and low 80s area wide. .LONG TERM...(Monday through next Saturday) Issued at 403 AM MDT Sat Jul 8 2023 Heading into the work week conditions will largely dry out and heat up as the overall synoptic pattern changes. An upper-level ridge sitting over the Rockies on Monday will usher in drier air from the west as well as warmer 700 mb temperatures. This ridge stays in place for most of the week, however, it will start to flatten out and turn into more zonal flow midweek, leading to breezy conditions across much of the CWA. During this time, temperatures will be on the warm side with highs in the 80s and 90s. Tuesday will likely be the warmest day of the week with temperatures in the upper 80s to mid 90s, which is about 5 degrees above average. Precipitation chances Monday through Wednesday look minimal, however, an isolated thunderstorm or two during the afternoon hours cannot be ruled out as disturbances move through the flow aloft. The forecast becomes trickier towards the end of the week as both the GFS and ECMWF suggest a cold front dropping down from the north Thursday afternoon. High temperatures on Thursday will likely be cooler than the first half of the week, however, temperatures will depend on timing and strength of the front; details which are still uncertain at this time. Storms will be possible with this front since lift and jet energy will be present, but the better moisture looks to remain north of the CWA. Friday will see the return of cooler temperatures behind the front. Temperatures will likely be below average with high in the 70s to low 80s. Flow aloft also makes the shift back to northwesterlies, leading to more favorable conditions for storms. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 521 PM MDT Sat Jul 8 2023 Wyoming TAFS...A passing weather disturbance and a moist atmosphere will help produce a chance of thunderstorms at Cheyenne through 02Z with gusts to 35 knots, visibilities near 4 miles and ceilings near 4000 feet AGL, along with thunderstorms in the vicinity at Rawlins and Laramie. Ceilings will lower to 1500 feet AGL with areas of fog and visibilities near 2 miles at Cheyenne from 08Z to 15Z. Otherwise, ceilings will be broken at 3500 feet AGL in Cheyenne until 08Z. Clear skies will prevail at all terminals after 15Z Sunday. Nebraska TAFS...A moist atmosphere and a passing weather disturbance will produce a chance of thunderstorms at Scottsbluff and Sidney until 02Z with wind gusts to 35 knots, visibility to 3 miles and ceilings from 2500 to 3500 feet AGL. Thunderstorms will be in the vicinity of Alliance until 03Z. Scattered clouds around 10000 feet AGL will prevail at Chadron and Alliance after 03Z. At Scottsbluff and Sidney, expect broken clouds at 5000 feet AGL until 10Z, then areas of fog with visibilities from 2 to 4 miles and ceilings from 1500 to 2500 feet AGL until 14Z, then scattered clouds at 5000 feet AGL. && .FIRE WEATHER... Issued at 200 PM MDT Sat Jul 8 2023 Active afternoon with showers and storms ongoing east of the Laramie Range. Look for storms to continue through mid evening before decreasing in coverage and intensity. Much drier Sunday into Monday as a high pressure center currently located over eastern Utah and western Colorado moves into the area. Very dry for Carbon and Albany Counties Sunday through Tuesday next week with increasing fire weather threats. Breezy to windy conditions Monday through Wednesday across Carbon and Albany Counties with gusts 30-40 mph and afternoon humidity well below 15 percent. Given fuels are not ready...this may keep fire weather concerns at bay. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...SF AVIATION...RUBIN FIRE WEATHER...GCC
In the hours before
Special weather statement, Jul 8, 5:30 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
530 PM MDT Sat Jul 8 2023
WYZ118-119-090015-
Central Laramie County WY-East Laramie County WY-
530 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southeastern Laramie
County through 615 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 15 miles northeast of Cheyenne, moving southeast at 25
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burns, Hillsdale and Carpenter.
This includes Interstate 80 in Wyoming between mile markers 378 and
395.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4127 10465 4137 10447 4127 10407 4100 10429
4100 10434
TIME...MOT...LOC 2330Z 299DEG 27KT 4124 10453
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DeweyLocal storm report, Jul 8, 5:42 PM MDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
542 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Gst 7 W Lodgepole 41.15N 102.77W
07/08/2023 M60 MPH Cheyenne NE Mesonet
UPR site SUNOL1. Gust 63 mph at 355PM.
&&
GCCSpecial weather statement, Jul 8, 5:46 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
546 PM MDT Sat Jul 8 2023
WYZ102-090030-
Niobrara County WY-
546 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southwestern
Niobrara County through 630 PM MDT...
At 545 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lance Creek, or 25 miles northwest of Lusk, moving south at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lance Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.
&&
LAT...LON 4317 10487 4321 10458 4287 10431 4278 10476
TIME...MOT...LOC 2345Z 338DEG 29KT 4308 10470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial weather statement, Jul 8, 5:50 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
550 PM MDT Sat Jul 8 2023
WYZ118-119-090015-
Central Laramie County WY-East Laramie County WY-
550 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of south central
Laramie County through 615 PM MDT...
At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hillsdale, or 17 miles east of Cheyenne, moving
southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ranchettes.
This includes Interstate 80 in Wyoming between mile markers 369 and
377.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4123 10475 4127 10465 4100 10434 4101 10458
TIME...MOT...LOC 2350Z 307DEG 23KT 4111 10446
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DeweyLocal storm report, Jul 8, 6:15 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
615 PM MDT Sat Jul 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Bill 43.21N 105.26W
07/08/2023 M1.75 inch Converse WY Public
&&Special weather statement, Jul 8, 6:29 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
629 PM MDT Sat Jul 8 2023
WYZ106-107-117-118-090100-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
629 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of northwestern Laramie
and south central Platte Counties through 700 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Chugwater, or 24 miles south of Wheatland, moving
southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Laramie and south central Platte Counties.
This includes Interstate 25 in Wyoming between mile markers 41 and
50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4174 10519 4178 10504 4164 10468 4148 10512
TIME...MOT...LOC 0029Z 317DEG 21KT 4170 10505
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DeweyThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:00 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 30 min |
| Jul 8, 6:07 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 38 min |
| Jul 8, 6:20 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Jul 8, 6:24 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 51 min |
| Jul 8, 6:29 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| Jul 8, 6:35 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 25 min |
| Jul 8, 6:41 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 34 min |
| Jul 8, 6:58 PM MDT | Special Weather Statement | CYS | Laramie | 32 min |
| Jul 8, 7:13 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 47 min |
| Jul 8, 7:14 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
| Jul 8, 7:36 PM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| Jul 8, 7:44 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
| Jul 8, 7:52 PM MDT | Special Weather Statement | CYS | Albany | 23 min |
| Jul 8, 7:57 PM MDT | Special Weather Statement | CYS | Platte | 33 min |
| Jul 8, 8:14 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| Jul 8, 8:33 PM MDT | Special Weather Statement | CYS | Albany | 42 min |
Nearby
Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.